Testing It Up » Blog Archives

Tag Archives: dangers of synthetic pot

Substance Abuse

Emergency Room Received Over 11,000 Patients in 2010 Due to Synthetic Marijuana Abuse

Published by:

A report released on Tuesday by the Substance Abuse and Mental Health Services Administration (SAMHSA) revealed that a total of 11,406 people were sent to emergency room in 2010 because of synthetic pot. Seventy-five percent of these visits involved patients aged 12 to 29, of which seventy-eight percent were male.

“This report confirms that synthetic drugs cause substantial damage to public health and safety in America,” Kerlikowske, Office of National Drug Control Policy (ONDCP) Director, said in a news release.

The DAWN Report examined emergency department visits involving synthetic marijuana  in 2010 among patients aged 12 to 29. It found that majority, or about fifty-nine percent, of emergency room visits for 12 to 29-year olds involved no other substances except for synthetic marijuana. Furthermore, seventy-six percent did not receive follow-up care, which include hospital admission, transfer to another health care facility, or referral to a detoxification/treatment program.

Synthetic marijuana quickly became a popular drug for teenagers and college students because of their accessibility in convenience stores, headshops, and gasoline stations. The drug has been tied to a variety of reported symptoms including agitation, nausea, vomiting, tachycardia (rapid heartbeat), elevated blood pressure, tremor, seizures, hallucinations, paranoid behavior, and non-responsiveness.

In the last few years since the emergence of synthetic marijuana in the U.S., police have reported increasing incidents of arrests involving use of the drug while doctors said more teenagers who had gotten sick because of synthetic marijuana were arriving in emergency room.

“Make no mistake – the use of synthetic cannabinoids can cause serious, lasting damage, particularly in young people. Parents have a responsibility to learn what these drugs can do and to educate their families about the negative impact they cause,” Kerlikowske added.

Substance Abuse

Study Focuses on Dangers of Synthetic Marijuana Use

Published by:

Concern over synthetic marijuana, which carry such brand names as “Spice,” “K2,” “Mr. Smiley,” “Red X Dawn,” and “Blaze” continue to increase, and a new report in Pediatrics highlights why these concerns are valid.

Researcher Johanna Cohen, M.D. and emergency room doctor at Children’s National Medical Center in Washington, D.C. shared in a statement: “Parents and teens need to be aware of the signs and symptoms of synthetic marijuana use and know that it is out there.”

Synthetic marijuana products produce the same high as marijuana, when these are ingested or smoked. Unlike marijuana, they were relatively easy to procure, as they were available in convenience stores and gas stations, at least until recently. Five chemicals found in Spice and K2 have been banned by the Drug Enforcement Administration (DEA); however, these substances could still be bought from the Internet.

Most teens are attracted to using these drugs because they are easy to get, and could not yet be detected in most drug tests.

Dr. Cohen shared further: “The big danger is that kids’ brains are still developing and we don’t know about the long-term effects. It can have serious consequences such as memory loss, [mental] deficits, and psychosis with long-term, repeated use.”

In an e-mail, Arthur T. Dean, chairman and CEO of Community Anti-Drug Coalitions of America, wrote: “The truth is these products are a guise for a very scary and potent drug. We know from our members across the country that K2 and Spice are sending kids to the emergency room, causing aggressive and unusual behavior, and even suicides.